Alert archive / California / Gale Watches in 2018
Gale Watch 30, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Dec 12, 2018, 3:16 AM PST. It took effect at Dec 13, 2018, 9:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 3:16 AM PST (11:16 UTC)
- In effect from
- Dec 13, 2018, 9:00 PM PST
- Expired
- Dec 12, 2018, 2:30 PM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
545 WHUS76 KEKA 121116 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 316 AM PST Wed Dec 12 2018 PZZ475-121930- /O.EXT.KEKA.SC.Y.0108.000000T0000Z-181214T1700Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 316 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST FRIDAY... * WINDS...North to northwest 15 to 25 kt with occasional gusts to 30 kt, then diminishing to 5 to 15 kt tonight. Winds will shift to the south and increase to 15 to 25 kt on Thursday. * WAVES/SEAS...NW swell around 10 ft at 12 to 13 seconds increasing to around 15 ft at 15 to 17 seconds today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ450-121930- /O.EXT.KEKA.SC.Y.0108.181212T1400Z-181214T1700Z/ Pt St George to Cape Mendocino out 10 nm- 316 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST FRIDAY... * WINDS...N 5 to 15 kt with gusts around 20 kt. Winds will become S 10 to 20 kt on Thursday. * WAVES/SEAS...NW swell around 15 ft at 15 to 17 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-121930- /O.EXT.KEKA.SC.Y.0108.181212T2000Z-181214T1700Z/ Cape Mendocino to Pt Arena out 10 nm- 316 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 9 AM PST FRIDAY... * WINDS...N 10 to 20 kt, becoming S 10 to 20 kt on Thursday. Gusts possible up to 25 kt near Cape Mendocino. * WAVES/SEAS...NW swell around 12 to 15 ft at 15 to 17 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ470-121930- /O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T0500Z/ /O.NEW.KEKA.GL.A.0030.181214T0500Z-181214T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 316 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Thursday evening through Friday morning. * WINDS...North 10 to 20 kt with occasional gusts up to 25 kt, then diminishing to 5 to 15 kt this evening. Winds will shift to the south and increase to 15 to 30 kt on Thursday. Gusts up to 40 kt are possible Thursday night. * WAVES/SEAS...NW swell around 15 ft at 15 to 17 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
2 follow-up statements
830 WHUS76 KEKA 121646 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 846 AM PST Wed Dec 12 2018 PZZ470-130100- /O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T0500Z/ /O.CON.KEKA.GL.A.0030.181214T0500Z-181214T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 846 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THURSDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY MORNING... * WINDS...North 10 to 20 kt, with occasional gusts up to 20 kt, then diminishing to 5 to 15 kt this evening. Winds will shift to the south and increase to 15 to 30 kt on Thursday. Gusts up to 40 kt are possible Thursday night. * WAVES/SEAS...NW swell around 15 to 16 ft at 15 to 17 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ450-475-130100- /O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T1700Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 846 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY... * WINDS...N 5 to 15 kt, with gusts around 20 to 25 kt. Winds will become S 10 to 20 kt on Thursday. * WAVES/SEAS...NW swell around 13 to 15 ft at 14 to 16 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-130100- /O.CON.KEKA.SC.Y.0108.181212T2000Z-181214T1700Z/ Cape Mendocino to Pt Arena out 10 nm- 846 AM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 AM PST FRIDAY... * WINDS...N 10 to 20 kt, with gusts up to 25 kt, then becoming S 10 to 20 kt on Thursday. Gusts possible up to 25 kt near Cape Mendocino. * WAVES/SEAS...NW swell around 13 to 15 ft at 14 to 16 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
656 WHUS76 KEKA 122230 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 230 PM PST Wed Dec 12 2018 PZZ470-130630- /O.CON.KEKA.SC.Y.0108.000000T0000Z-181214T0500Z/ /O.UPG.KEKA.GL.A.0030.181214T0500Z-181214T1700Z/ /O.NEW.KEKA.GL.W.0037.181214T0500Z-181214T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 230 PM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 9 PM THURSDAY TO 3 PM PST FRIDAY... The National Weather Service in Eureka has issued a Gale Warning, which is in effect from 9 PM Thursday to 3 PM PST Friday. The Gale Watch is no longer in effect. * WINDS...Winds becoming SW 5 to 15 kt, with occasional gusts around 20 kt. Winds will shift to the south and increase to 15 to 30 kt on Thursday. Gusts up to 40 kt are possible Thursday night. * WAVES/SEAS...NW swell around 14 to 16 ft at 15 to 16 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ450-130630- /O.EXT.KEKA.SC.Y.0108.000000T0000Z-181214T1200Z/ /O.NEW.KEKA.GL.A.0031.181214T1200Z-181214T2000Z/ Pt St George to Cape Mendocino out 10 nm- 230 PM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST FRIDAY... ...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from late Thursday night through Friday morning. * WINDS...N to E 5 to 10 kt, with gusts up to 20 kt. Winds will become S 10 to 20 kt on Thursday, with S 30 kt possible on Friday. * WAVES/SEAS...NW swell around 13 to 15 ft at 15 to 16 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ455-475-130630- /O.EXT.KEKA.SC.Y.0108.000000T0000Z-181214T2300Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 230 PM PST Wed Dec 12 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST FRIDAY... * WINDS...N 5 to 15 kt, with gusts around 20 kt, then becoming S 10 to 20 kt on Thursday. Gusts possible up to 25 kt near Cape Mendocino. * WAVES/SEAS...NW swell around 13 to 15 ft at 14 to 16 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Dec 11, 2:40 PM PST, 12 hours 36 minutes earlier.
Area forecast discussion, Dec 11, 2:40 PM PST, 12 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
240 PM PST Tue Dec 11 2018
.SYNOPSIS...A weak system will bring some light rain to the area
this evening and overnight. Wednesday and Thursday will see dry
weather. The next system bringing rain and mountain snow is
expected Friday with additional systems on Sunday and Tuesday.
&&
.DISCUSSION...Currently a weak frontal boundary is bringing some
light rain to Del Norte and Humboldt counties. This will continue
to spread south across the area this evening and overnight.
Rainfall amounts will generally be light, totals are expected to
range from 0.5 inches in the Del Norte Norte mountains to a few
hundredths in southern Mendocino county and Eastern Humboldt
county. The Humbodlt Bay area is expected to see around 0.15
inches.
Wednesday high pressure is expected to build into the area.
Coastal areas will likely be clear fairly early, but inland areas
may be slow to clear. Wednesday night will be the coldest night,
although it is hard to say at this point if we will see frost in
the coastal areas. There may be too much lingering moisture. There
is also a weak system moving by to the north of the area that may
bring some high clouds to the area. These could linger into
Thursday.
Thursday night the next cold front starts to approach the area.
This will increase southerly winds and they are expected to peak
Friday morning. There are still some timing differences in the
models, the 12Z ECMWF has the front keeping the rain offshore
until late morning, while the NAM and the GFS bring it onshore in
the north early in the morning. have trended the forecast towards
a slightly slower solution, but confidence is low on the exact
timing. Snow levels are expected to range from 4,000 to 4,500 feet
in eastern Trinity county. This will likely impact the Scott
Mountain pass on Highway 3. Winds are expected to stronger with
this system, gusts around 45 mph are expected on the ridges. A
wind advisory may be needed, but for now it looks borderline.
Saturday is looking fairly dry in the morning, but a weak warm
frontal boundary could bring some light misty rains to the area in
the afternoon. Saturday night and Sunday morning there may be
some periods of rain ahead of the next cold front. Currently the
GFS and ECMWF show the heaviest rain moving into the area Sunday
afternoon as the cold front moves through. The models are both
showing this system moving through quickly making river flooding
not too likely. Some small stream or urban area flooding is
possible due to the heavy rainfall rates. Winds are expected to
be strong with this system, but models are still struggling with
the exact track of the low pressure offshore.
with several inches of snow.
Next week the models are divided on how far south the system
brings rainfall. The ECMWF brings a significant amount of rainfall
into the area while the 18Z GFS keeps it just north of the border
in Oregon. This will need to be watched as it gets closer. MKK
&&
.AVIATION...Mainly VFR conditions are expected to prevail across all
terminals through tonight, though rain has already started to move
in at the coast and impact the coastal terminals. Overall, rainfall
is expected to be light to moderate, but a heavier shower cannot be
ruled out. Additionally, MVFR to IFR conditions may occur with any
heavier showers that pass over the terminals. Low-level wind shear
will be possible at KCEC this afternoon and evening as the front
arrives, but the other terminals are expected to experience only
marginal low-level wind shear.
&&
.MARINE...Seas will build tonight as another westerly swell moves
through the coastal waters, with seas peaking early Thursday
morning. Small Craft Advisories are in place for each coastal zone
and tried to be timed to begin as the westerly swell moves through
the waters. Northerly winds will develop behind the front tonight
and into Wednesday, then shift to southerly early on Thursday as
another system is set to approach on Friday. Seas will gradually
wane through the day on Thursday as a west to northwest swell begins
to move through the waters early Friday morning. Southerly winds
will increase first over the outer waters Thursday and move into the
inner waters by Friday. As a result, short period southerly wind
waves will build across the coastal waters through Friday. Combined
seas will climb over 20 feet in the outer waters during the day on
Friday. Otherwise, yet another westerly swell will move through the
coastal waters Saturday night and into Sunday, with seas forecast to
peak around 23 feet Sunday night.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 6 AM Wednesday to 9 PM PST
Thursday for PZZ450.
Small Craft Advisory from midnight tonight to 9 PM PST Thursday
for PZZ470-475.
Small Craft Advisory from noon Wednesday to 9 PM PST Thursday
for PZZ455.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 11, 2:28 PM PST, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 228 PM PST Tue Dec 11 2018 CAZ101-103-109-110-112-113-122230- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 228 PM PST Tue Dec 11 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-104>108-111-122230- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 228 PM PST Tue Dec 11 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Friday a cold front will bring rain, wind, and mountain snow. Wind gusts around 45 mph are possible on the ridges and snow levels will be around 4,500 to 5,500 feet. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 2:30 PM PST | Gale Watch | EKA | 12 hr | |
| Dec 12, 2:30 PM PST | Gale Warning | EKA | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.